Medline ® Abstracts for References 1-3
Clarifying adverse drug events: a clinician's guide to terminology, documentation, and reporting.
Nebeker JR, Barach P, Samore MH
Ann Intern Med. 2004;140(10):795.
Adverse drug events cause substantial morbidity and mortality, yet they remain underappreciated and misunderstood. The terminology to describe errors and patient harm associated with medications causes much confusion. This article uses the case study of a patient with multiple adverse drug events to clarify key terms, such as adverse event, adverse drug reaction, adverse drug event, medication error, and side effect. The case discussion illustrates clinical approaches to analyzing the causal connection between a suspect drug and an adverse event. Examples and rationale for meaningful documentation of adverse drug events are provided, along with an outline of the types of events that should be reported to regulatory agencies.
Veterans Affairs Salt Lake City Health Care System and University of Utah School of Medicine, Salt Lake City, Utah, USA.
Computerized surveillance of adverse drug events in hospital patients.
Classen DC, Pestotnik SL, Evans RS, Burke JP
OBJECTIVE: To develop a new method to improve the detection and characterization of adverse drug events (ADEs) in hospital patients.
DESIGN: Prospective study of all patients admitted to our hospital over an 18-month period.
SETTING: LDS Hospital, Salt Lake City, Utah, a 520-bed tertiary care center affiliated with the University of Utah School of Medicine, Salt Lake City.
PATIENTS: We developed a computerized ADE monitor, and computer programs were written using an integrated hospital information system to allow for multiple source detection of potential ADEs occurring in hospital patients. Signals of potential ADEs, both voluntary and automated, included sudden medication stop orders, antidote ordering, and certain abnormal laboratory values. Each day, a list of all potential ADEs from these sources was generated, and a pharmacist reviewed the medical records of all patients with possible ADEs for accuracy and causality. Verified ADEs were characterized as mild, moderate, or severe and as type A (dose-dependent or predictable) or type B (idiosyncratic or allergic) reactions, and causality was further measured using a standardized scoring method.
OUTCOME MEASURE: The number and characterization of ADEs detected.
RESULTS: Over 18 months, we monitored 36,653 hospitalized patients. There were 731 verified ADEs identified in 648 patients, 701 ADEs were characterized as moderate or severe, and 664 were classified as type A reactions. During this same period, only nine ADEs were identified using traditional detection methods. Physicians, pharmacists, and nurses voluntarily reported 92 of the 731 ADEs detected using this automated system. The other 631 ADEs were detected from automated signals, the most common of which were diphenhydramine hydrochloride and naloxone hydrochloride use, high serum drug levels, leukopenia, and the use of phytonadione and antidiarrheals. The most common symptoms and signs were pruritus, nausea and/or vomiting, rash, and confusion-lethargy. The most common drug classes involved were analgesics, anti-infectives, and cardiovascular agents.
CONCLUSION: We believe that screening for ADEs with a computerized hospital information system offers a potential method for improving the detection and characterization of these events in hospital patients.
Department of Clinical Epidemiology, LDS Hospital, Salt Lake City, UT 84143.
Drug-induced lung disease.
Ozkan M, Dweik RA, Ahmad M
Cleve Clin J Med. 2001;68(9):782.
Drug-induced lung disease is a major source of iatrogenic injury. We review the various drugs known to induce injury and the various patterns of injury seen.
Department of Pulmonary and Critical Care Medicine, Cleveland Clinic Foundation, OH 44195, USA.